Texas, 2014

Damaging Winds in Texas, August 10, 2014

August 10, 2014 · NWS MAF · 5 events in 3 counties and zones

A boundary was approaching the northern Permian Basin with good moisture and instability present across the area. There was increased convergence and lift along this boundary.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$88,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

A boundary was approaching the northern Permian Basin with good moisture and instability present across the area. There was increased convergence and lift along this boundary. These conditions helped to create thunderstorms which produced damaging winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Aug 10, 12:50 PM CST, 3 hours 45 minutes earlier.

Area forecast discussion, Aug 10, 12:50 PM CST, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
150 PM CDT Sun Aug 10 2014

.DISCUSSION...
Nrn CWFA will be one favored area for tstms this PM with visible
imagery depicting an outflow boundary nearing the nrn tier of counties.
Per NAM12 by max heating today SB lifted indices will be -3 to -4
and with dwpnts in M50s/low level convergence favors isold-sct
tstms. Diurnal convection in the mtns will again be isold-sct with
the mid level theta-e ridge in closer proximity.  Also visible
imagery shows a MCV near Terrell Co with much higher PWs (DRT
sounding, thanks to SPENES for coord). At least local heavy rain is
possible, especially Lower Trans Pecos and have included a mention
and have increased PoPs. Said outflow boundary will slowly be re-
enforced by a cold front with FROPA across cntrl PB btwn 15Z-18Z
Monday. Best chance for rain will be Monday across the PB,
especially along and behind front where better sfc mstr will be
found and as mid level theta-e ridge will be co-located with
boundary. METMOS has come in a little cooler and with PoPs holding
steady around 30-40 pct. Pre- frontal convection will be possible
too, but that will likely be closer to the mtns in the warm/moist
upslope regime. GFS has come into better agreement for the wetter
cooler NAM12/ECMWF/Canadian and will opt to trend post-frontal
PoPs up some. Higher PoPs will transition into the Trans Pecos
Tuesday where moist upslope flow will be renewed. Drier surface
air will overspread PB/SE NM and result in more stable conditions.
Mid level flow will be weak across the mtns Tuesday and local
heavy downpours will be possible. Will opt to trend PoPs up in the
mtns as well on Tuesday. Mostly dry all areas Wed as mid level
ridge builds back to the e and s. Temperatures will slowly trend
up from mid week into next weekend as mid level anticyclone re-
develops across nrn Gulf, which will favor wly mid level flow and
probably the low level thermal ridge. Mid level mst axis will have
chance to be positioned across the far w-nw and may be enuf for
isold PoPs there while being mostly hot elsewhere.

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 70  86  69  92  /  20  30  30  10
BIG SPRING TX              75  91  73  94  /  20  30  30  10
CARLSBAD NM                72  88  71  89  /  20  30  30  10
DRYDEN TX                  78  97  78  96  /  40  10  20  20
FORT STOCKTON TX           72  89  71  90  /  30  30  30  20
GUADALUPE PASS TX          65  81  64  79  /  30  30  30  20
HOBBS NM                   68  85  67  90  /  20  30  30  10
MARFA TX                   63  83  63  83  /  40  40  40  30
MIDLAND INTL AIRPORT TX    73  89  72  93  /  20  40  40  10
ODESSA TX                  74  89  73  92  /  20  30  30  10
WINK TX                    74  91  73  94  /  20  30  30  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&
Hazardous weather outlook, Aug 10, 1:07 PM CST, 3 hours 28 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT SUN AUG 10 2014

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-111915-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
207 PM CDT SUN AUG 10 2014 /107 PM MDT SUN AUG 10 2014/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS WILL BE POSSIBLE THIS AFTERNOON THROUGH TONIGHT
PARTICULARLY NEAR THE HIGHER TERRAIN AND SOUTH ACROSS THE BIG BEND
AND LOWER TRANS PECOS. IN ADDITION...THUNDERSTORMS WILL ALSO BE
POSSIBLE ELSEWHERE HOWEVER CHANCES ARE SLIGHTLY LOWER.  THE
STRONGEST STORMS WILL BE CAPABLE OF PRODUCING BRIEF WIND GUSTS TO
45 MPH...LOCALLY HEAVY RAINFALL AND FREQUENT LIGHTNING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THERE IS A CHANCE OF THUNDERSTORMS ACROSS MUCH OF WEST TEXAS AND
SOUTHEAST NEW MEXICO MONDAY AND MONDAY NIGHT. THE STRONGEST STORMS
WILL BE CAPABLE OF PRODUCING BRIEF GUSTY WINDS TO 45 MPH...SMALL
HAIL...BRIEF HEAVY RAINFALL AND FREQUENT LIGHTNING.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

The radar

The Midland/Odessa radar (KMAF), 225 km away, was scanning. The volume nearest the first event began at 22:34 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Brewster

When
August 10, 4:35 PM CST to 4:36 PM CST
Where
Brewster County, Alpine
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
30.370, -103.670

A thunderstorm moved across Brewster County and produced a 59 mph wind gust in Alpine. No damage was reported.

Thunderstorm Wind, Ector

When
August 10, 5:07 PM CST to 5:08 PM CST
Where
Ector County, 3 mi NNW of Odessa
Measured
61 kt (70 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
31.890, -102.390

A thunderstorm moved across Ector County and produced wind damage near Odessa. Power lines were blown down at West 67th and County Road West. The cost of damage is a rough estimate.

Thunderstorm Wind, Ector

When
August 10, 5:08 PM CST to 5:09 PM CST
Where
Ector County, Odessa
Measured
65 kt (75 mph) estimated gust
Property damage
$70,000
Reported by
Public
Coordinates
31.850, -102.370

A thunderstorm moved across Ector County and produced damaging winds. The wind gusts were estimated near 75 mph based on the damage described. Poles were snapped at two different locations. There was structural damage to two businesses and a few buildings had been mangled. The cost of damage is a very rough estimate since there was not a lot of details given about the extent of damage.

Thunderstorm Wind, Ector

When
August 10, 5:10 PM CST to 5:11 PM CST
Where
Ector County, 5 mi NNW of Odessa
Measured
56 kt (64 mph) estimated gust
Property damage
$6,000
Reported by
Public
Coordinates
31.917, -102.403

A thunderstorm moved across Ector County and produced wind damage near Odessa. A tin roof was partially pealed back on a building. The location of this building was near US 385 and Schlemeyer Field. The cost of the damage is a rough estimate.

Thunderstorm Wind, Ward

When
August 10, 5:30 PM CST to 5:32 PM CST
Where
Ward County, Monahans
Measured
65 kt (75 mph) estimated gust
Property damage
$11,000
Reported by
Law Enforcement
Coordinates
31.580, -102.900

A thunderstorm moved across Ward County and produced damage in Monahans. There were four to five telephone poles snapped, trees knocked over, a storage building turned on its side, and windows in mobile homes were broke. The cost of damage is a very rough estimate.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2014Every state in 2014This day in weather historyWarnings in Texas, August 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 534448, 534449, 537681, 534583, 537687.